Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 22, NWS New Orleans, LA

August 5, 2006Jefferson Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 5, 2006, 5:45 PM CDT for Jefferson Parish, Louisiana. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2006, 5:45 PM CDT (22:45 UTC)
Expired
Aug 5, 2006, 6:00 PM CDT
In force
15 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Jefferson Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 5, 5:55 PM CDTTSTM WND DMGMetairie, LAA FEW POWER LINES CAUGHT FIRE LIKELY DUE TO WIND GUSTS IN METAIRIE AND GRETNA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 052245
TORLIX
LAC051-052300-
/O.NEW.KLIX.TO.W.0022.060805T2245Z-060805T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
545 PM CDT SAT AUG 5 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...AVONDALE

* UNTIL 600 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR METAIRIE...
  MOVING SOUTHWEST AT 15 MPH.

* THE TORNADO IS WILL BE NEAR...
  HARAHAN AND AVONDALE BY 550 PM CDT
  WAGGAMAN BY 555 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
PENNY TO GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2991 9025 3003 9025 3004 9026 3002 9017
      3002 9013 2993 9014 2991 9013 2990 9014
      2989 9022

$$

24
1 follow-up statement
000 
WWUS54 KLIX 052300
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT SAT AUG 5 2006

LAC051-052310-
/O.EXP.KLIX.TO.W.0022.000000T0000Z-060805T2300Z/
JEFFERSON LA-
600 PM CDT SAT AUG 5 2006

...THE TORNADO WARNING FOR JEFFERSON PARISH EXPIRES AT 600 PM CDT...

THE SEVERE STORM THAT PROMPTED THE WARNING HAS MOVED INTO EASTERN ST 
CHARLES PARISH AND NO LONGER POSES A TORNADO THREAT FOR JEFFERSON 
PARISH.

LAT...LON 2991 9025 3003 9025 3004 9026 3002 9017
      3002 9013 2993 9014 2991 9013 2990 9014
      2989 9022

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 5, 2:23 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 2:23 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT SAT AUG 5 2006

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS AN UPPER-LEVEL LOW CENTERED NEAR
THE MOUTH OF THE MISSISSIPPI RIVER MOVING WESTWARD. THE OVERNIGHT
CONVECTION SPREAD AN OUTFLOW BOUNDARY ACROSS SOUTHEAST MISSISSIPPI
AND MUCH OF SOUTHEAST LOUISIANA. THIS AFTERNOONS CONVECTION WAS
DEVELOPING PRIMARILY ACROSS SOUTHWEST MISSISSIPPI THROUGH THE
BATON ROUGE AREA. THIS IS EXPECTED TO REMAIN THE AREA OF GREATEST
THREAT FOR STRONG TO SEVERE ACTIVITY THIS AFTERNOON. AS THE UPPER
LOW MOVES SLOWLY WESTWARD THIS WEEKEND...WE COULD SEE
SHOWERS/THUNDERSTORMS LINGERING INTO TONIGHT AND ANOTHER DAY OF
INCREASED ACTIVITY ON SUNDAY. BEHIND THIS SYSTEM AN UPPER-LEVEL RIDGE
WILL SPREAD ACROSS THE LOWER MISSISSIPPI VALLEY AND LESSEN CHANCES
FOR PRECIP THROUGH THURSDAY. THIS ALSO WILL PUSH HIGH TEMPS INTO
THE MID 90S ACROSS MUCH OF THE AREA. RAIN CHANCES WILL BEGIN TO
INCREASE AGAIN BY FRIDAY AS THE RIDGE DRIFTS WESTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  92  73  93 /  30  50  20  30
BTR  75  91  74  93 /  30  50  20  30
MSY  76  91  77  93 /  30  50  20  30
GPT  75  91  76  92 /  20  40  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Aug 5, 11:00 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT AUG 5 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS
SOUTHWEST THROUGH MISSISSIPPI AND SOUTHEAST LOUISIANA. THE PRIMARY
THREAT WITH ANY SEVERE THUNDERSTORMS THAT DO DEVELOP IS DAMAGING
WINDS. IN ADDITION TO STRONG WINDS...THUNDERSTORMS TODAY WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN
CAPABLE OF CAUSING LOCALIZED FLOODING OF ROADWAYS AND LOW LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY AND AGAIN
THURSDAY AND FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY AND
WEDNESDAY. A FEW THUNDERSTORMS MAY BE STRONG SUNDAY AND PRODUCE
STRONG GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

In the hours before

Local storm report, Aug 5, 3:53 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT SAT AUG 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             7 ENE CROSSROADS        30.82N 89.67W
08/05/2006  E1.75 INCH       PEARL RIVER        MS   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL WAS OBSERVED NEAR WHITESANDS.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:50 AM CDTSpecial Marine WarningLIX55 min
Aug 5, 5:43 AM CDTSpecial Marine WarningLIX92 min
Aug 5, 7:08 AM CDTSpecial Marine WarningLIX97 min
Aug 5, 1:47 PM CDTSevere Thunderstorm WarningLIXIberville28 min
Aug 5, 2:34 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston26 min
Aug 5, 2:49 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge26 min
Aug 5, 3:01 PM CDTSevere Thunderstorm WarningLIXWashington29 min
Aug 5, 3:27 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington33 min
Aug 5, 3:52 PM CDTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana23 min
Aug 5, 4:31 PM CDTSpecial Marine WarningLIX59 min
Aug 5, 5:36 PM CDTSpecial Marine WarningLIX24 min
Aug 5, 5:46 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist44 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.